Alert archive / California / Wind Advisories in 2011

Wind Advisory 37, NWS Hanford, CA

November 9, 2011

NWS Hanford, CA issued this wind advisory at Nov 9, 2011, 10:57 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2011, 10:57 AM PST (18:57 UTC)
Expired
Nov 10, 2011, 2:16 AM PST
In force
15 hr
Issued by
NWS Hanford, CA

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WWUS76 KHNX 091857
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
1057 AM PST WED NOV 9 2011

...STRONG AND GUSTY WINDS LIKELY AT THE BASE OF THE GRAPEVINE AND
THROUGH THE CANYONS AND PASSES OF KERN COUNTY THROUGH FRIDAY
MORNING...


CAZ092-095-100500-
/O.NEW.KHNX.WI.Y.0037.111109T1857Z-111111T1800Z/
SOUTHEASTERN SAN JOAQUIN VALLEY-KERN COUNTY MOUNTAINS-
1057 AM PST WED NOV 9 2011

...WIND ADVISORY IN EFFECT UNTIL 10 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM PST FRIDAY FOR THE
CANYONS AND PASSES OF THE KERN COUNTY MOUNTAINS AND THE SOUTH END
OF THE SAN JOAQUIN VALLEY.

* WINDS: EAST TO SOUTHEAST 25 TO 40 MPH WITH GUSTS TO 50 MPH OR
  HIGHER.

* TIMING: ALTHOUGH WINDS FLUCTUATE IN INTENSITY THROUGH THE
  PERIOD...THE STRONGEST WINDS ARE LIKELY TO OCCUR TONIGHT INTO
  THURSDAY MORNING AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING.
  IN THE SAN JOAQUIN VALLEY...STRONG WINDS WILL BE CONFINED TO THE
  BASE OF THE GRAPEVINE INITIALLY THEN DEVELOP NORTHWARD TO THE
  BAKERSFIELD AREA BY MIDDAY THURSDAY AND PERSIST INTO FRIDAY.

* LOCATIONS INCLUDE: TEHACHAPI...LAKE ISABELLA...GRAPEVINE...
  ARVIN...LAMONT...EDISON...BAKERSFIELD. 

* IMPACTS: BLOWING DUST AND LOCALLY POOR VISIBILITY AT THE SOUTH
  END OF THE SAN JOAQUIN VALLEY. STRONG CROSS WINDS AND IMPAIRED
  DRIVING ALONG HIGHWAY 58 THROUGH TEHACHAPI PASS...INTERSTATE 5
  THROUGH AND BELOW THE GRAPEVINE AND PORTIONS OF HIGHWAY 178.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT GUSTS OF 45 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
DURFEE


WEATHER.GOV/HANFORD
2 follow-up statements
913 
WWUS76 KHNX 100500
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
900 PM PST WED NOV 9 2011

...STRONG AND GUSTY WINDS LIKELY AT THE BASE OF THE GRAPEVINE AND
THROUGH THE CANYONS AND PASSES OF KERN COUNTY THROUGH FRIDAY
MORNING...

CAZ092-095-101300-
/O.CON.KHNX.WI.Y.0037.000000T0000Z-111111T1800Z/
SOUTHEASTERN SAN JOAQUIN VALLEY-KERN COUNTY MOUNTAINS-
900 PM PST WED NOV 9 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST FRIDAY FOR
THE CANYONS AND PASSES OF THE KERN COUNTY MOUNTAINS AND THE SOUTH
END OF THE SAN JOAQUIN VALLEY. .

* WINDS: EAST TO SOUTHEAST 25 TO 40 MPH WITH GUSTS TO 50 MPH OR 
  HIGHER.

* TIMING: ALTHOUGH WINDS FLUCTUATE IN INTENSITY THROUGH THE 
  PERIOD...THE STRONGEST WINDS ARE LIKELY TO OCCUR TONIGHT 
  INTO THURSDAY MORNING AND AGAIN THURSDAY NIGHT INTO FRIDAY 
  MORNING. IN THE SAN JOAQUIN VALLEY...STRONG WINDS WILL BE 
  CONFINED TO THE BASE OF THE GRAPEVINE INITIALLY THEN DEVELOP 
  NORTHWARD TO THE BAKERSFIELD AREA BY MIDDAY THURSDAY AND 
  PERSIST INTO FRIDAY.

* LOCATIONS INCLUDE: TEHACHAPI...LAKE ISABELLA...BAKERSFIELD

* IMPACTS: BLOWING DUST AND LOCALLY POOR VISIBILITY AT THE 
  SOUTH END OF THE SAN JOAQUIN VALLEY. STRONG CROSS WINDS AND 
  IMPAIRED DRIVING ALONG HIGHWAY 58 THROUGH TEHACHAPI PASS...
  INTERSTATE 5 THROUGH AND BELOW THE GRAPEVINE AND PORTIONS OF 
  HIGHWAY 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT GUSTS OF 45 MPH OR MORE ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
MV/ANDERSEN


WEATHER.GOV/HANFORD
266 
WWUS76 KHNX 101016
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
216 AM PST THU NOV 10 2011

CAZ092-095-101130-
/O.CAN.KHNX.WI.Y.0037.000000T0000Z-111111T1800Z/
SOUTHEASTERN SAN JOAQUIN VALLEY-KERN COUNTY MOUNTAINS-
216 AM PST THU NOV 10 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS CANCELLED THE WIND
ADVISORY FOR THE KERN COUNTY MOUNTAINS AND THE EXTREME SOUTH
VALLEY.

$$

BARLOW

WEATHER.GOV/HANFORD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Nov 9, 10:00 AM PST, 57 minutes earlier.

Area forecast discussion, Nov 9, 10:00 AM PST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1000 AM PST WED NOV 9 2011

.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE THE CENTRAL CALIFORNIA REGION INTO
THURSDAY. TODAY AND THURSDAY EARLY MORNING PATCHY DENSE FOG CAN BE
EXPECTED. A STORM SYSTEM WILL BEGIN TO MOVE INTO THE AREA BY
THURSDAY NIGHT AND LAST THROUGH THE WEEKEND.

&&

.DISCUSSION...LITTLE CHANGE IN THE OVERALL PATTERN SINCE YESTERDAY
WITH 50H RIDGE OVER CA. SFC OBS AND SATELLITE IMAGERY REVEAL NOTHING
MORE THAN A FEW PATCHES OF FOG IN THE SJ VLY. WITH THE EXCEPTION OF
HANFORD...VISIBILITIES AT MOST LOCATIONS ARE GENERALLY 3 MILES OR
BETTER AT THIS TIME. THE NORMALLY COLDEST SPOTS OF THE SJ VLY GOT
NIPPED BY SOME FROST THIS MORNING. BEFORE DAYBREAK...THE TEMPERATURE
BRIEFLY DROPPED TO 28 DEGREES AT THE HANFORD AIRPORT AND 29 DEGREES
AT ALLENSWORTH STATE PARK. COLLINS CORNER REPORTED A LOW TEMP OF 31
DEGREES. MIN TEMPS ELSEWHERE IN THE SJ VLY WHERE GENERALLY BETWEEN
33 AND 40 DEGREES.

OVER THE MOUNTAINS...HOWEVER...TEMPS ARE TRENDING A GOOD 3 TO 7
DEGREES
WARMER THIS MORNING THAN 24 HRS AGO WITH THE INVERSION SITTING AT
ABOUT 2K FEET. OTHER THAN SOME CIRRUS...AMPLE SUNSHINE IS EXPECTED
ACROSS THE CWA TODAY WITH TEMPS RECOVERING TO SEASONABLE LEVELS THIS
AFTERNOON. OTHERWISE...AN OFFSHORE FLOW WILL PREVAIL OVER CENTRAL CA
THROUGH THURSDAY AS A SURFACE HIGH REMAINS SITUATED OVER THE GREAT
BASIN. THE OFFSHORE FLOW WILL STRENGTHEN DURING THE NEXT 24 HOURS...
HOWEVER AS THE UPPER LEVEL RIDGE MOVES EASTWARD AND A STORM OVER THE
EASTERN PACIFIC BEGINS TO DRIFT TOWARD THE CA COAST. THIS WILL LIKELY
INTENSIFY EASTERLY WINDS THROUGH THE CANYONS AND PASSES OF KERN
COUNTY AND BRING DOWNSLOPE WINDS INTO THE SOUTH END OF THE SJ VLY BY
TONIGHT. ONCE ESTABLISHED...THESE DOWNSLOPE WINDS WILL LIKELY
PERSIST THROUGH MIDDAY FRIDAY...PERHAPS GUSTING TO 50 MPH OR MORE AT
THE FOOT OF THE GRAPEVINE THE NEXT TWO NIGHTS. AT THE VERY LEAST...A
WIND ADVISORY IS WARRANTED TO ADDRESS THIS CONCERN. WHATEVER THE CASE...
IT WOULD NOT BE A SURPRISE IF TEMPS SUDDENLY JUMPED SEVERAL DEGREES
AND RELATIVE HUMIDITIES DROPPED SHARPLY AT THE SOUTH END OF THE SJ
VLY TONIGHT AND THESE AREAS REMAINED RELATIVELY MILD AND DRY THROUGH
FRIDAY.

THE ADVERTISED END OF THE WEEK STORM DOES NOT LOOK LIKE IT WILL BE
THE ANIMAL IT WAS ONCE PROGGED TO BE A COUPLE DAYS AGO. ALTHOUGH
CONFIDENCE IS LOW AS TO HOW MUCH PRECIP THIS SYSTEM BRINGS TO THE
CENTRAL CA INTERIOR FROM LATE FRIDAY INTO SATURDAY...WE CAN AT LEAST
BANK ON A RATHER CLOUDY END TO THE WEEK. THE MODELS ARE TRACKING THE
OFFSHORE STORM AND THE BULK OF ITS MOISTURE INTO SOUTHERN CA BY THEN
WHILE ANOTHER FEATURE IN THE NORTHERN BRANCH OF THE JET STREAM MOVES
THROUGH NORTHERN CA. THIS WOULD LEAVE MUCH OF CENTRAL CA IN A SPLIT
FLOW PATTERN WITH MEAGER AMTS OF PRECIP. LATEST QPF FROM THE MODELS
AND FROM THE CNRFC AND HPC SUGGEST PRECIP AMTS WILL BE NOMINAL AT
BEST AND MAINLY OVER THE MOUNTAINS FROM LATE FRIDAY INTO SATURDAY.

BEYOND SATURDAY AND AT LEAST THROUGH NEXT WEDNESDAY...A DRY NORTHWEST
FLOW ALOFT WILL PREVAIL OVER CA WITH TEMPS AVERAGING PRETTY CLOSE TO
NORMAL.

&&

.PREV DISCUSSION... /ISSUED 422 AM PST WED NOV 9 2011/

DISCUSSION...SHORTWAVE RIDGING IS PUSHING IN OVER CA THIS
MORNING. TEMPS TODAY WILL WARM SEVERAL DEGS MORE OVER YESTERDAY
WITH SUNNY SKIES. AN INCREASING SOUTHERLY FLOW AT THE SURFACE AND
ALOFT WILL HELP PUSH TEMPS TO SLIGHTLY ABOVE NORMAL THURS. WEAK
DOWNSLOPE WARMING COULD PUSH TEMPS TO NEAR 80 IN THE SOUTH END OF
THE VALLEY. LOCALLY GUSTY SE-S WINDS MAY DEVELOP OVER THE KERN
COUNTY MTNS THURS AFTERNOON...AND MAY REQUIRE AN ADVISORY.
HOWEVER MODELS ARE TRENDING FARTHER WEST AND SOUTH WITH THIS SYS
THAN PREV MODEL RUNS. CONFIDENCE AT THIS TIME IS NOT HIGH ENOUGH
TO ISSUE AN ADVISORY.

A DEEP LONGWAVE TROF IN THE EAST PAC ALONG 140W IS BEGINNING TO
CLOSE OFF/CUTOFF AS IT TRACKS SLOWLY EAST. MODELS BRING THE
CUTOFF LOW TOWARD THE CENTRAL CA COAST FRI. THERE IS STILL
CONSIDERABLE DIFFERENCE BETWEEN THE ECMWF AND GFS WITH REGARD TO
PRECIP OVER THE CENTRAL CA INTERIOR. EXPERIENCE HAS SHOWN MANY
TIMES THAT COASTAL HUGGERS DONT...AS A RULE...YIELD MUCH IN THE
WAY OF PRECIP EAST OF THE COAST RANGES.

HOWEVER THE SYSTEM DOES HAVE A NARROW BAND OF SUBTROP MOISTURE
STILL FEEDING INTO THE COLD FRONT...AND I SEE NO REASON THIS WILL
BE SHUT OFF. BEST CHANCE OF PRECIP WILL BE ALONG AND AHEAD OF THE
TROF AXIS LATER FRI INTO FRI NITE. RAISED POPS MOST AREAS FOR FRI
AND FRI NITE AS THE DEFORMATION MOVES THRU. QPF AMOUNTS WITH THIS
SYS WILL BE HIGHEST NEAR THE WESTERN FOOTHILLS OF THE VALLEY FRI
SPREADING INTO THE TEHACHAPI MTNS FRI NITE.

SNOW LEVELS WITH THIS SYSTEM WILL REMAIN RELATIVELY HIGH FOR THIS
TIME OF YEAR...AS COLDEST AIR REMAINS WELL OFFSHORE. DONT EXPECT
MUCH IF ANY ACCUMULATING SNOW BELOW ABOUT 7000 FT. AND WITH VERY
LOW QPF AMOUNTS IN THE SRN SIERRA...NO WINTER HEADLINES ARE
ANTICIPATED. SOME MODERATE TO BRIEFLY HEAVY RAINFALL COULD OCCUR
IN THE TEHACHAPIS FRI NITE...OTHERWISE ONLY LIGHT AMOUNTS OF
PRECIP ARE EXPECTED.

THE UPPER LOW WILL BEGIN TO OPEN UP AS IT PROGRESSES EAST
SAT...WITH THE MAIN UPPER LOW AND TROF AXIS CROSSING OVER BAJA
INTO ARIZONA BY SUNDAY MORNING. PRECIP WILL DIMINISH FROM NORTH TO
SOUTH SAT AND BE MOSTLY ENDED LATE SAT NITE. A FEW LINGERING
SHOWERS MAY PERSIST OVER THE MTNS SUN...OTHERWISE DRY.
MODELS SHOW A PERSISTENT NW FLOW ALOFT ACROSS CA WELL INTO NEXT
WEEK. OVERALL MODELS INDICATE AT DRY FCST WITH ONLY MINOR DAY TO
DAY FLUCTUATIONS IN TEMPS. EMBEDDED SHORTWAVE TROFS IN THE FLOW
WILL BRING SOME CLOUDS FROM TIME TO TIME FOR A PTCLDY FCST.

&&

.AVIATION...
AREAS OF MVFR FOG AND HAZE IN THE SAN JOAQUIN VALLEY THRU 19Z TODAY
AND AGAIN AFTER 06Z THU. ADDITIONALLY...WIND GUSTS OF 35 KNOTS OR
GREATER ARE LIKELY THROUGH THE EAST TO WEST ORIENTED CANYONS OF
KERN COUNTY AND AT THE FOOT OF THE GRAPEVINE. OTHERWISE...VFR
CONDITIONS CAN BE EXPECTED ACROSS THE CENTRAL CA INTERIOR THROUGH
18Z THURSDAY.

&&

.AIR QUALITY ISSUES...
ON WEDNESDAY NOVEMBER 9 2011... FIREPLACE/WOOD STOVE BURNING IS
PROHIBITED IN FRESNO AND KINGS COUNTIES.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...DURFEE
PREVIOUS DISCUSSION...BINGHAM
AVN/FW...BEAN
SYNOPSIS...PJ

WEATHER.GOV/HANFORD

Nearby

Wind Advisories in California, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.